Does Mirena IUD Cause Weight Gain ?

Mirena may cause weight gain as side effect

Mirena Birth Control IUD

authorDrugs authorSide Effects

Weight Side Effects while on Mirena

 

Mirena (Lnorgestrel) is a hormone releasing intra-uterine device (IUD) which is used for birth control and in some cases for treatment of menstrual bleeding problems. It is effective against heavy menstrual bleeding which last for too many days and make women lose a big quantity of iron. It is a medical device which is placed in the uterus by specially trained doctors and medical professionals. Effective for up to five years after which it must be removed by a qualified professional and replaced by another unit. Although very popular and effective in its treatments, Users have reported various side-effects as a result of direct or indirect use of this device. Does Mirena cause weight gain?

As stated above, this is an IUD which releases a regular dose of hormone. All hormone manipulation in a human body leads to some changes in the body and behavior. In this case, the hormone released by the birth control system causes a decrease in the progesterone level in women. Up to an extent such changes are minimal and acceptable thus may be ignored if the benefits are much more than the disadvantages. Those who are sensitive to such hormone releasing devices may try copper IUD. Copper is known to prevent pregnancy by killing sperms.

Some of the most common side-effects reported by women who used it are:

 

  • Inter-menstrual spotting
  • Amenorrhea
  • Abdominal pain
  • Cramps and Pelvic Pain
  • Ovarian cysts
  • Headache
  • Migraine
  • Dizziness
  • Acne and skin rash
  • Mood changes/depressive
  • Nausea and vomiting
  • Low sex drive
  • Vaginal Bleeding and Soreness
  • Vaginal discharge
  • Weakness
  • Fever
  • Irregular menses periods
  • Back pain
  • Panic attack
  • Stress
IUD for birth control

Mirena causing weight gain?

authorDrugs authorWeight Gain Side Effects

Some of the above side-effects are apparent only at the start; during the first few days of using Mirena. Other serious side effects must be discussed with your doctor or health care provider as they may require treatment. Spotting between periods and cramps are two of the most common side effects. Taking extra kilos also is quite common.

 

Another risk associated with this type of devices is the possibility of its migration to another part of the body. Although this is rare, but in some cases the device migrate a little further thus becoming ineffective and its removal becomes a little complex.

 

Does Mirena cause weight gain? A small segment of women who has been using it, has reported gain as a result. This is not a general side effect as there have been cases where some people experienced weight loss after getting the device fitted.

 

Although it may not be a direct side effect, one particular woman reported she gained 20 pounds over a period of two years while on this IUD. In user reviews, we see that those who took weight could not shed off the fats despite vigorous workout or dieting. Just to make things a bit clear, some people not on any such device also gained that much mass.

 

In many cases, some of those women who gained body mass while on it, started losing weight when the device was removed. They need not start a diet or loss program. This continued for a few weeks. This might be a typical case of fluid retention while on this birth control system.

 

In some cases, the taking of mass starts after the removal of the IUD. The removal of the device also causes a certain hormonal imbalance in the body. Suddenly, the body stops getting its regular dose of Progestin and this make it reacts. The reaction is sometime termed as "Mirena crash" and in some cases it can lead to gain.

 

Some users, recommends its use together while taking supplements of progesterone. There are no major studies to support these yet.

 

Read user reviews at Levonorgestrel user review site

Alternative IUD to consider:
Ortho Tri-cyclen Lo, Depo Provera, Levora